Wishing All The Best For The Coming Christmas And New Year 2023 Festive Season

BREAKING NEWS
Source: Thailand Medical News  Dec 30, 2019  3 years ago
Researchers Claim Kratom Usage To Treat Addiction And Pain Is Unsafe And There Is Risk Of Liver Injury
Researchers Claim Kratom Usage To Treat Addiction And Pain Is Unsafe And There Is Risk Of Liver Injury
Source: Thailand Medical News  Dec 30, 2019  3 years ago
Kratom is increasingly being used to manage pain and treat opioid addiction in the US and Europe but it's not safe to use as an herbal supplement, according to new research led by faculty at Binghamton University, State University of New York.



Dr William Eggleston, clinical assistant professor of pharmacy practice at Binghamton University, had been seeing more and more patients presenting with toxicity or withdrawal from kratom use. Kratom is an herbal supplement derived from a plant that grows throughout Southeast Asia. It is well-reported that the active chemicals in the plant act on opioid receptors in the body. Patients report using the supplement to treat/prevent withdrawal, treat opioid use disorder, or treat pain.

Dr Eggleston was curious to see what types of toxicities were being reported to Poison Centers nationally in order to better assess whether or not kratom is safe enough to be used as an herbal supplement. His team conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use. They also reviewed records from a County Medical Examiner's Office in New York State to identify kratom associated fatalities.

A combined total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6%), tachycardia (16.9%), drowsiness (13.6%), vomiting (11.2%), and confusion (8.1%). Serious effects of seizure (6.1%), withdrawal (6.1%), hallucinations (4.8%), respiratory depression (2.8%), coma (2.3%), and cardiac or respiratory arrest (0.6%) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents identified by the County Medical Examiner's Office.

The research findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as an herbal supplement.

Dr Eggleston told Thailand Medical News, "Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body. In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity. Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as an herbal supplement."

Dr Eggleston and his team are working with colleagues at SUNY Upstate Medical University to better assess how many patients are actually using kratom and if the risk for toxicity changes depending on the dose of kratom taken.

The research paper, "Kratom Use and Toxicities in the United States," was published in Pharmacotherapy.

Reference : William Eggleston et al, Kratom Use and Toxicities in the United States, Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy (2019). DOI: 10.1002/phar.2280
 
Another study showed that Kratom was also linked to liver injury. The study is a case series led by researchers from the U.S. Drug Induced Liver Injury Network (DILIN). Their aim was to describe kratom-associated hepatotoxicity with chemical analysis to confirm that Mitragyna was present in the implicated products.

Dr Victor Navarro, MD, division head of Gastroenterology at Albert Einstein Healthcare Network in Philadelphia and the study’s lead author said, "The DILIN investigators recognized that an increasing number of liver injury cases due to kratom were enrolled into its prospective study in recent years, and this served as the impetus for this investigation."

The medical researchers examined 404 cases of herbal and dietary supplement (HDS) associated liver injury in the DILIN Prospective Study cohort between 2004 and 2018, and they found that eight were associated with products that contain kratom - seven of which were convincingly associated with kratom. There was one case of exposure in 2007, one in 2008; and four cases in which exposure occurred more recently (one in 2014, another in 2016 and three in 2017). The researchers determined the likelihood that the liver injury incidents were HDS-associated through a structured, expert-opinion-based causality assessment method where the supplements involved were retrieved when available and analyzed using ultra-high-performance liquid chromatography-mass spectrometry.



Six of the seven liver injuries that the researchers thought were due to kratom occurred in men. The exposed patients’ median age was 46 (ranging from 25 to 70). Six were Caucasian. All the patients used alcohol, but none had major comorbidities. Five patients used kratom for its psychotropic effects, and one to treat joint pain. The patients used the botanical products for a median of 22 days (a range of 15 to 49 days) before the onset of liver injury. Five of the subjects had jaundice, six experienced itching, five had abdominal pain and three had a fever. None exhibited a rash.

The researchers analyzed liver test results, the study subjects’ median alanine aminotransferase (ALT) at onset was 326 U/L, their median aspartate aminotransferase (AST) was 154 U/L, their median alkaline phosphatase (Alk P) was 292 U/L, and their median total bilirubin was 9.5 mg/dL. The corresponding peak values of these results were 362 U/L, 154 U/L, 294 U/L, and 20.1 mg/dL. The median R factor value, a key measure to differentiate the types of liver injury present, at onset was 3.0, indicating a mixed hepatocellular and cholestatic injury.

Dr. Navarro said that liver injuries in the study occurred after a median latency period of two to six weeks, and showed a mixed pattern. Two patients underwent biopsy that revealed cholestasis. Six patients were hospitalized, and all patients recovered without a transplant. All three products that underwent chemical analysis contained kratom (Mitragyna speciosa) compounds and no other common hepatotoxins.

"Physicians should be aware that this readily available substance commonly used for its psychotropic effects, is capable of causing severe liver injury," says Dr. Navarro, noting the study’s results highlight a potential increase in liver injury episodes associated with kratom use that may be coinciding with the opioid epidemic.

Fortunately, kratom is considered a controlled narcotic substance in Thailand and its usage is considered illegal.
 
 

MOST READ

Sep 08, 2022  3 months ago
Source- Medical News - COVID-19 Research - Impaired Pain Modulation
Aug 13, 2020  2 years ago
Source: Supplements For COVID-19
Feb 05, 2020  3 years ago
Source : Thailand Medical news